What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 1:29 PM EST, 46 minutes earlier.
Area forecast discussion, Aug 7, 1:29 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
229 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Low pressure will track into the Lower Lakes today with another
round of showers and thunderstorms...some of which could produce
gusty winds, hail, and heavy rain. Additional showers and
storms will be possible tonight through Tuesday as the low
pressure system slowly moves through the region. Showers will
then taper off from west to east by Tuesday night as the low
moves off into New England. High pressure builds in Wednesday
with a brief return to quiet dry weather.
&&
.NEAR TERM /THROUGH TUESDAY/...
Current satellite and radar is showing a generally weak MCV
over far western NY, tracking northeast toward Lake Ontario.
With the system moving into the WNY area, showers and some
thunderstorms are starting to develop over the area. This will
continue through the evening as the system tracks across the
area along with its trailing convective boundaries. Mainly clear
conditions still from the Genesee Valley to the North Country
combined with peak daytime heating will make these areas most
favorable for strong to severe thunderstorms. Lining up with
most of the forecast area being in a 'Slight Risk' for severe
thunderstorms, except the far western NY area along the Canadian
and Lake Erie boundaries. Current temperatures across the area
vary from the mid-60s to low 70s for rain cooled areas, to the
low to upper 80s for areas not having seen any rain yet this
afternoon.
The main change will be how much sunshine has developed this morning
into the afternoon and how much more instability that will
contribute for the system crossing the area. Earlier KBUF, KIAG, and
KJHW sounding profiles only generate 500-1000 j/kg by this afternoon
into this evening, but with more sunshine than expected that number
should increase some, especially to the east with the clearing
coming during peak heating time. SPC guidance pushes CAPE values to
around 1250 J/kg this afternoon for eastern portions of the area.
Guidance still shows a jump in the low level wind field this
afternoon and decent 0-6 km shear of 30 to 40 knots. This is likely
the arrival of the convective wave moving across the area.
Additionally...there is no shortage of moisture to work with as PW
values will continue to hover in the 1.75 to 2.00 range. WPC has
place our area in a Marginal and Slight risk for excessive rainfall.
Given the soupy environment the potential exists for flash flooding.
Looking east...from the Genesee Valley into the North Country CAPE
values do improve to 1000 to 1500 j/kg and then especially southeast
of the region across PA this afternoon. This is where the potential
for severe weather is greater. SPC has highlighted all of our area
in a slight risk for severe storms with the main threats being gusty
winds, hail, and heavy rain. Afternoon highs in the low to mid 80s
expected for most of the area.
Tonight...showers and storms will continue to be possible but
will fade in coverage. As the low slowly churns east across the
Lower Lakes showers will then fill back in across western NY late
under WNW cyclonic flow as we head into Tuesday. Otherwise...a muggy
night is expected with lows in the mid to upper 60s.
Tuesday, showers will increase with daytime heating and the axis of
the trough crossing the area during the morning and afternoon.
Moisture values will decrease through the day, so any showers that
continue into the afternoon should be on the lighter side.
Temperatures on Tuesday will be in the low to mid 70s, with a few
mid to upper 60s possible for the higher terrain.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Low pressure centered over New England Tuesday night will pull east,
supporting wrap around moisture to linger across the North Country
and Saint Lawrence Valley. With the low pulling northeast of the
area, the lingering showers across the North Country will gradually
come to end throughout the night.
Surface high pressure over the southeastern United States will
expand its ridge across the area Wednesday and provide a break in
the wet weather.
The next upper level low will dive southeast across the Ontario
province Wednesday night and begin to pull northeast across the
Quebec province Thursday night. The passage of this upper level
feature will support a surface low to closely follow in its path.
However, its attendant cold front will pull east across the area
Thursday and Thursday night supporting another round of showers and
afternoon thunderstorms. Rainfall with some of these showers and
storms may be moderate to heavy at times as PWAT values are trending
between 1.50 and 1.75 inches. Guidance continues to support a
secondary surface low and potent shortwave to track south of the
area and along the front, increasing the rainfall amounts across the
Southern Tier. Showers will then taper off from west to east behind
the passing of the front Thursday night.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Subtle upper level ridging Friday will support high pressure to
slide east across the Great Lakes and therefore provide a dry day
Friday and into Friday night.
The next upper level trough will slide across the Great Lakes Friday
night through Saturday, supporting a surface low and frontal
boundary to track across New York State and therefore expect showers
and diurnal thunderstorms Saturday. Showers will continue Sunday as
a cold front finishes crossing the ares.
As the low pulls northeast Monday, showers will taper off though
with the upper level troughing and cooler temperatures aloft some
diurnally driven showers and thunderstorms can not be ruled out.
Otherwise, temperatures throughout the end of the week and into the
start of the new work week will range within a few degrees of normal.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Mainly VFR CIG...with some MVFR/IFR across the higher terrain to
include KJHW. A brief break in the clouds will continue through late
afternoon for eastern areas. An MCV over WNY will track NE and will
bring a round of showers and storms this afternoon into the early
evening.These storms will have the potential to produce heavy rain
and gusty winds...with localized IFR/LIFR restrictions.
Tonight...showers and some thunderstorms will continue with MVFR to
IFR/LIFR CIGS across the higher terrain of the S.Tier and east of
Lake Ontario.
Tuesday, mainly MVFR/IFR conditions expected, with showers can be
expected especially over the higher spots. Some improvements later
in the day can be expected
Outlook...
Tuesday night...MVFR to VFR with showers ending.
Wednesday...VFR.
Thursday...VFR/MVFR with scattered showers and thunderstorms.
Friday...VFR.
Saturday...VFR/MVFR with showers possible
&&
.MARINE...
Winds will be 5 to 15 mph out of the SSE which will produce light to
moderate chop on the lakes. Low pressure will approach the lakes
this afternoon with increasing chances for showers and
thunderstorms. Some of the storms may produce strong gusty winds,
which could result in localized higher wave action.
Otherwise, winds will increase tonight and remain elevated
through Tuesday night as a wave of low pressure moves by the
lakes. Have issued a small craft advisory for strengthening
WNW winds on Lake Erie from 04Z through Tuesday. Additional
SCAs will likely be needed for Lake Ontario on Tuesday into
Tuesday night. These stronger winds and higher waves will also
likely result in another round of dangerous swimming conditions
in all or most of our nearshore waters Tuesday into Tuesday
night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT Tuesday
for LEZ040-041.
&&
SYNOPSIS...AR
NEAR TERM...AR/SW
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...AR/SW
MARINE...ARHazardous weather outlook, Aug 7, 4:10 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
510 AM EDT Mon Aug 7 2023
NYZ008-010>014-020-021-080915-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
510 AM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible today and tonight. Some of
these storms could produce strong gusty winds, large hail, and heavy
rainfall...with possible localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather not expected at this time...
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
510 AM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible today through tonight. Some
of these storms could produce strong gusty winds and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time...
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ085-080915-
Southern Erie-
510 AM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible today and tonight. Some of
these storms could produce strong gusty winds, large hail, and heavy
rainfall...with possible localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Winds will strengthen behind the passing low pressure Tuesday which
will produce dangerous swim conditions through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>007-080915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
510 AM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible today through Tuesday. Some
of these storms could produce strong gusty winds, large hail, and
heavy rainfall...with possible localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Winds will strengthen behind the passing low pressure Tuesday which
will produce dangerous swim conditions through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019-080915-
Chautauqua-
510 AM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible today through Tuesday. Some
of these storms could produce strong gusty winds, large hail, and
heavy rainfall...with possible localized flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Winds will strengthen behind the passing low pressure Tuesday which
will produce dangerous swim conditions through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 7, 9:39 AM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1039 AM EDT Mon Aug 7 2023
NYZ001-002-010>012-071630-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
and Warsaw
1039 AM EDT Mon Aug 7 2023
...Strong Thunderstorms Possible This Afternoon...
Sunshine this morning has allowed our humid airmass to become
much more unstable...and this will set the stage for strong to
potentially severe thunderstorms this afternoon.
Thunderstorms will develop over northwest Pennsylvania late this
morning and during the midday...then they are forecast to move
northeast across parts of the western Southern Tier after 12 noon.
The highest threat time from these storms over Wyoming county and
the Niagara Frontier...including the Buffalo metropolitan area...
will come between 1 and 5 PM EDT.
The greatest threat from these storms will be damaging straight
line winds and slow moving tropical downpours.
RSH
Special weather statement, Aug 7, 10:36 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1136 AM EDT Mon Aug 7 2023
NYZ003-004-013-014-071700-
Monroe-Wayne-Livingston-Ontario-
Including the cities of Rochester, Newark, Geneseo,
and Canandaigua
1136 AM EDT Mon Aug 7 2023
...Strong Thunderstorms Possible This Afternoon...
Any sunshine that we receive during the midday and early afternoon
will only further increase the potential for thunderstorms...some
of which could become strong to severe.
Thunderstorms will initially develop over parts of the Southern
Tier and Genesee valley...then are expected to either move into
the Finger Lakes region or form in place after 2 PM. The highest
threat time for strong thunderstorms in the Finger Lakes region
and portions of the Genesee valley...including the Rochester
metropolitan area...will be from 2 to 5 PM EDT.
The greatest threat from these storms will be from damaging
straight line winds and slow moving tropical downpours.
RSH
Special weather statement, Aug 7, 12:42 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
142 PM EDT Mon Aug 7 2023
NYZ001-010>012-085-071815-
Southern Erie NY-Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
142 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT WYOMING...NORTHEASTERN ERIE...
SOUTH CENTRAL NIAGARA AND GENESEE COUNTIES THROUGH 215 PM EDT...
At 141 PM EDT, Doppler radar was tracking a cluster of strengthening
thunderstorms along a line extending from near Woodlawn Beach State
Park to Wales Center to near Letchworth State Park. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda, Lancaster,
East Aurora, Williamsville, Darien Lakes State Park, Grand Island,
Elma, Marilla, Le Roy, and Pembroke.
This includes Interstate 90 between exits 47 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4305 7895 4312 7791 4304 7795 4304 7791
4295 7791 4294 7793 4291 7794 4290 7796
4276 7795 4261 7803 4278 7894 4280 7892
4284 7893 4291 7890 4295 7892 4296 7896
TIME...MOT...LOC 1741Z 222DEG 29KT 4281 7893 4279 7853 4265 7806
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHSpecial weather statement, Aug 7, 1:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
213 PM EDT Mon Aug 7 2023
NYZ001-002-010-011-071900-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
213 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ERIE...NIAGARA...
ORLEANS AND NORTHEASTERN GENESEE COUNTIES THROUGH 300 PM EDT...
At 212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Grand Island to Amherst to
near Akron to near Byron to near Le Roy. Movement was north at 35
mph.
HAZARD...Wind gusts up to 40 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Lockport,
Batavia, Kenmore, Amherst, Tonawanda, Medina, Albion, Williamsville,
Hamlin Beach State Park, Grand Island, Newfane, Pendleton, Le Roy,
Pembroke, Akron, and Lewiston.
This includes Interstate 90 between exits 47 and 48A, and between
exits 50 and 50A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4330 7909 4340 7864 4342 7842 4341 7797
4338 7774 4334 7777 4336 7799 4314 7800
4313 7791 4290 7803 4301 7815 4299 7858
4293 7878 4292 7890 4296 7893 4300 7902
4306 7900 4308 7908 4315 7904
TIME...MOT...LOC 1812Z 197DEG 29KT 4297 7910 4300 7875 4306 7856 4308
7813 4303 7807
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJRSpecial weather statement, Aug 7, 1:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
239 PM EDT Mon Aug 7 2023
NYZ002>004-011-071930-
Orleans NY-Wayne NY-Genesee NY-Monroe NY-
239 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WAYNE...EASTERN
ORLEANS...MONROE AND NORTHEASTERN GENESEE COUNTIES THROUGH 330 PM
EDT...
At 239 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holley to Chili to Penfield to near
Palmyra. Movement was north at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Hilton, Webster, Fairport, Brighton, Hamlin Beach State Park,
Gates-North Gates, Ontario, Henrietta, Penfield, Newark, Williamson,
Marion, Spencerport, and Palmyra.
This includes Interstate 390 near exit 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4339 7775 4328 7754 4332 7735 4333 7714
4331 7697 4334 7689 4301 7713 4304 7714
4303 7743 4308 7752 4302 7777 4311 7814
4341 7802
TIME...MOT...LOC 1839Z 201DEG 30KT 4316 7802 4308 7774 4315 7749 4302
7725
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJRSpecial weather statement, Aug 7, 1:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
256 PM EDT Mon Aug 7 2023
NYZ001-002-071930-
Orleans NY-Niagara NY-
256 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT NIAGARA AND NORTHERN ORLEANS
COUNTIES THROUGH 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sanborn to near Lockport to 7 miles
northwest of Medina to near Holley. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lockport, Albion, Grand Island, Newfane, Waterport, Lakeside Beach
State Park, Sanborn, Point Breeze, Kent, Ridgeway, Gaines, Kendall,
Wilson, Lyndonville, Barker, Cambria Center, Olcott, Pendleton
Center, Ransomville, and Fancher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4334 7893 4340 7864 4341 7801 4324 7801
4326 7848 4314 7864 4306 7895 4306 7899
4304 7901
TIME...MOT...LOC 1855Z 203DEG 22KT 4312 7892 4320 7861 4332 7845 4330
7805
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJR